Winter Weather, Dane
- When
- March 27, 6:00 AM CST to 6:00 PM CST
- Where
- Dane forecast zone
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
On March 27th, a large sink hole developed on State Street in Madison (Dane County) due to a large water main break. This was the 117th water main break in the city of Madison for March, 2007.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
On March 27th, a large sink hole developed on State Street in Madison (Dane County) due to a large water main break. This was the 117th water main break in the city of Madison for March, 2007. Usually there is only about 6 to 12 in some of the rougher winter months. Very cold temperatures and little snow cover in the first part of March, 2007, allowed the ground to freeze deeper. Subsequent freeze-thaw periods forced the ground under streets to shift/move, resulting in the numerous water main breaks. The $300K damage amount is an estimate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 27, 2:03 AM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 303 AM CDT TUE MAR 27 2007 .DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH WEDNESDAY NIGHT. MODELS ARE IN FAIR AGREEMENT THROUGH THE PERIOD. HOWEVER...RAIN CHANCES ARE BASED ON SERIES OF SHORT WAVES TRACKING ACROSS CWA. OTHER DYNAMICS ARE GENERALLY MINIMAL AFTER THIS AFTERNOON. THERE IS LITTLE IF ANY ISENT LIFT AND NO DYNAMICS BELOW H850. COLDER LAKE AIR WILL UNDERCUT WARM AIR AT H850 PRODUCING A VERY STRONG INVERSION TO AROUND 5K FEET. WATER VAPOR IMAGES INDICATE CIRCULATION IN TEXAS AND OKLAHOMA...BUT IT IS NOT WELL FORMED AT THIS TIME. THIS IS THE SOURCE REGION FOR THE SHORT WAVES FORECAST TO EFFECT SOUTHERN WISCONSIN BEGINNING TONIGHT. AS THESE WAVES TRACK UP THE H500 RIDGE...IT IS LIKELY THAT THEY WILL WEAKEN SIGNIFICANTLY. A SERIES OF MUCH WEAKER WAVES WILL EFFECT RAIN CHANCES SINCE LITTLE ADDITIONAL DYNAMICS ARE AVAILABLE. IN ADDITION...MUCH DRIER AIR WILL FILTER INTO SOUTHERN WISCONSIN BEHIND THE COOL BOUNDARY WHICH WILL SAG THROUGH THE CWA THIS MORNING. I WILL LOWER POPS A BIT FROM MOS VALUES ON THESE CONCERNS. IN THE SHORT TERM...ISOLATED SHOWERS ASSOCIATED WITH THE BOUNDARY CONTINUE TO DIMINISH AT THIS TIME. HOWEVER...THE WIND SHIFT LINE APPEARS SLOWER THAN THE MODELS...SO THERE MAY BE SOME HEATING ON THE BOUNDARY THIS MORNING RESULTING IN A REDEVELOPMENT OF SHOWERS UNTIL MID MORNING. THE RUC DOES BRING SOME VORTICITY ACROSS CWA THIS MORNING AND PRODUCES SOME OMEGA AND QPF. WILL GENERALLY STAY CLOSE TO MAV POPS THIS MORNING. && .AVIATION...SFC TROF/COLD FRONT TO MAKE RAPID PROGRESS THROUGH SOUTHERN WISCONSIN EARLY THIS MORNING. GUIDANCE HAS BEEN PERSISTENTLY PESSIMISTIC IN DEPICTING DEGREE OF LLV MOISTURE ON NORTH SIDE OF BOUNDARY...BUT HAS RECENTLY BACKED OFF. CURRENT VFR CONDITIONS TO CONTINUE UNTIL NE WINDS KICK IN BETWEEN 12 AND 15Z. AS COLD AIR OFF THE LAKES INTERACTS WITH THE MILD/MOIST CONDITIONS OVER THE AREA EXPECT AND MVFR DECK AND VSBY TO DEVELOP IN SHARPING INVERSION. GOOD MIXING SHOULD KEEP IT FROM REACHING IFR LEVELS. ELEVATED INSTABILITY COULD LEAD TO SOME SHOWERS AND EVEN ISOLATED THUNDERSTORMS. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && 35/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 411 AM CDT TUE MAR 27 2007 WIZ046-047-051-052-056>060-062>072-280915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 411 AM CDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN FRIDAY THROUGH SATURDAY NIGHT...AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-665-280915- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 411 AM CDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING SOUTH DOWN THE LAKE WILL CAUSE WINDS TO SHIFT QUICKLY TO THE NORTHEAST EARLY THIS MORNING. THE NORTHEAST WINDS WILL INCREASE TO SMALL CRAFT ADVISORY LEVELS BY NOON WITH WAVES INCREASING THROUGHOUT THE DAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE INTO FRIDAY AS EASTERLY WINDS PERSIST THROUGH THE PERIOD. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND AGAIN FRIDAY THROUGH SATURDAY NIGHT...AND MONDAY. DAVIS WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23774.